Life Threatening Lactic Acidosis Secondary To Metformin, In A Low Risk Patient 754-756
Fahmi Yousef Khan, (MD., Senior specialist, Department of medicine, Hamad General Hospital,Tel 0974-4879228, 5275989, Fax 4392273, P.O.Box 3050, E-mail: email@example.com, Doha-Qatar.
A 45-year-old lady was admitted to the intensive care unit (ICU) with a two day history of persistent nausea, vomiting, abdominal pain, and shortness of breath. Her medical history was remarkable for diabetes mellitus (DM) type II on Gliclazide 80 mg twice daily, and metformin 500 mg, three times daily. On examination, the patient was tachypnic, with cold extremities. Blood chemistry showed: random blood sugar levels of 20.6 mmol/L, and blood lactate concentration levels of 9.45 mmol/L, while urine and plasma tests were negative for ketone bodies. A provisional diagnosis of metformin-induced lactic acidosis was made. Intravenous calcium gluconate, soluble insulin, and bicarbonate were given initially, and urgent haemodialysis was performed. On the following days, the level of lactic acid and potassium returned to normal. The patient made a subsequent smooth recovery, and did not require further renal support.